Texas, 2008Drought in Texas, July 8 to 24, 2008
July 8 to 24, 2008 · NWS BRO · 3 events in 3 counties and zones
Despite widespread rainfall generally ranging from 3 to 5 inches across the Deep South Texas counties of Jim Hogg, Brooks, and Kenedy, the combination of a fairly long duration Extreme (D3) to Exceptional (D4) Drought for most of spring into early summer, along with continued low soil moisture levels, maintained a Severe (D2) Drought designation through the middle of July. Hurricane Dolly's…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite widespread rainfall generally ranging from 3 to 5 inches across the Deep South Texas counties of Jim Hogg, Brooks, and Kenedy, the combination of a fairly long duration Extreme (D3) to Exceptional (D4) Drought for most of spring into early summer, along with continued low soil moisture levels, maintained a Severe (D2) Drought designation through the middle of July. Hurricane Dolly's torrential rains, arriving on July 23rd and finishing on the 24th, would end the Drought of 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 7, 7:05 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 7:05 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
805 PM CDT MON JUL 7 2008
.DISCUSSION...CURRENT KBRO DOPPLER SHOWS CONVECTION WANING IN THE
WRN VLY AND OVR THE ADJ GULF WATERS OF DEEP S TX. AFTER SEVERAL DAYS
OF STEADY...DROUGHT-RELIEVING...HEAVY RAINS...MANY AREAS OF THE RIO
GRANDE VALLEY RECEIVED FROM 2 TO 4 INCHES OF RAINFALL TODAY. THIS
ADDITIONAL RAINFALL CAUSED SOME FLOODED ROADWAYS AND FLOODING OF LOW
LYING AREAS IN THE RIO GRANDE VALLEY. SOME RAINFALL AMOUNTS RECEIVED
IN THE RIO GRANDE VALLEY SINCE JULY FIRST INCLUDE 4.32 INCHES IN
BROWNSVILLE...4.19 INCHES IN EDINBURG...4.02 INCHES IN PORT ISABEL
AND 2.95 INCHES IN HARLINGEN. HARLINGEN WAS RUNNING A RAINFALL
DEFICIT OF 7.20 INCHES ON JULY SECOND AND...AFTER OUR TORRENTIAL
RAINS DURING THE PAST SEVERAL DAYS...IS NOW JUST 2.02 INCHES UNDER
NORMAL. BROWNSVILLE WAS 4.74 INCHES UNDER RAINFALL NORMS ON JULY
SECOND...AND NOW HAS A SURPLUS OF 0.06 INCH.
THERE IS A 70 PERCENT CHANCE FOR RAIN...SOME HEAVY AT TIMES...ON
BOTH TUESDAY AND WEDNESDAY. THERE IS THE POSSIBILITY OF ADDITIONAL
RAINFALL TOTALS OF 2 TO 3 INCHES IN THE AREAS ALREADY SATURATED IN
OUR REGION. MINOR FLOODING AND PERHAPS THE NEED FOR FLASH
FLOOD WARNINGS MAY BE NECESSARY DURING THE NEXT TWO DAYS.
NO CHANGES NEEDED TO CURRENT DEEP S TX ZNS.
&&
.PREV DISCUSSION...DROUGHT BUSTER INDEED RECORD BREAKER MAY BE THE
FINAL ANSWER IN SOME LOCATIONS...WHERE BY THE END OF THIS AFTERNOON
EXPECT PARTS OF CAMERON TO HAVE EXCEEDED 10 INCHES SO FAR...IN JULY
ALONE PRETTY BIG NUMBERS CONSIDERING THIS IS STILL IN THE EARLY
SUMMER DRY SEASON HERE. FOR THE REST OF THE AFTERNOON...WILL
CONTINUE TO RIDE THE CURRENT TRENDS BUT AS EVENING APPROACHES THINGS
SHOULD TAPER OFF AS THEY HAVE IN RECENT DAYS...BACK TO AREAS OF
LIGHT RAIN THEN TO ISOLATED SHOWERS...AND PERHAPS ENDING ALTOGETHER
ACROSS THE EASTERN THIRD OF THE AREA.
THAT SAID...ACTIVITY MAY GET GOING AGAIN LATE TONIGHT INTO EARLY
TUESDAY ACROSS THE WESTERN ZONES AS THE BACK EDGE OF THE DEEPER
MOISTURE HOLDS TIGHT TO THE RIVER AS THE 500 MB SHEAR AXIS WHICH
HAS BEEN THE CULPRIT FOR TODAYS RAIN TRAIN EDGES A BIT FARTHER
INTO MEXICO. STILL...NOT EXPECTING MUCH RAIN TOTALS BETWEEN SUNSET
AND SUNRISE...AND THE EASTERN SECTIONS WILL LIKELY STAY DRY.
AS FOR TUESDAY...THE DIFFERENCE IN DIVERGENCE SHOULD BE ENOUGH TO
CHANGE THE NATURE OF THE EVOLUTION OF THE DAYS WEATHER. UNLIKE
TODAY...WHERE A SHARP 250 MB DEFORMATION AXIS IS LITERALLY SITTING
OVER THE VALLEY AND HAS MAXIMIZED THE LIFT THROUGHOUT THE
ATMOSPHERE...ON TUESDAY...250 MB WIND SHIFT DECIDEDLY TO THE NORTH
AND INCREASE IN SPEED. WHILE THERE IS STILL A DECENT AMOUNT OF
DIVERGENCE IN THE MORNING...THE DEEP LAYER FORCING IS SUBTLY
PUSHED WEST AND WEAKENED.
THATS NOT TO SAY WELL HAVE ISSUES...AS MORNING SOUNDINGS WILL
REMAIN JUICED AND ANY RISE IN TEMPERATURE TO TRIGGER VALUES (MID
80S OR SO) WHICH COULD ALLOW RAPID DEVELOPMENT OF MORE CELLULAR
TYPE THUNDERSTORMS...AND THE DAY COULD EVOLVE SIMILAR TO A WEEK
AGO (JULY 1) WHERE IN CAMERON COUNTY OLMITO HAD NEARLY 3 INCHES
WHILE LOCATIONS JUST 10 MILES TO THE SOUTHEAST HAD VIRTUALLY NO RAIN.
SO...DESPITE THE NUMEROUS WORDING AND LOCALLY HEAVY RAIN...THE
EXPECTATION FOR LESS TRAINING AND MORE CELLULAR WILL KEEP THE
FLOOD WATCH ISSUANCE AT BAY. BUT WILL CONTINUE TO HAMMER IN
SPECIAL WEATHER STATEMENTS AND HAZARDOUS WEATHER OUTLOOK...AS WELL
AS ON OUR WEBSITE IN TOP NEWS...FOR THE POTENTIAL OF LOCAL
FLOODING WITH ANY STRONG CELL THAT DEVELOPS.
THEREAFTER...WE SHOULD BE ABLE TO CLOSE OUT THIS WEEK OF
WIDESPREAD RAIN AS DEEP LAYER DRYING BEGINS TO EDGE INTO THE AREA
FROM THE EAST. FOR NOW...WILL CONTINUE WITH A LOW END (60 PERCENT)
NUMEROUS WORDING FOR WEDNESDAY AFTERNOON GIVEN RESIDUAL DEEP LAYER
MOISTURE ACTIVATED BY HEATING WITH LITTLE FOCUSING...THEN FURTHER
DOWN THE SCALE TO HIGH END SCATTERED THURSDAY...AND HOPEFULLY TO
ISOLATED MAINLY AFTERNOON ACTIVITY OVER THE WEEKEND AS MEAN LAYER
RELATIVE HUMIDITY FALLS BELOW 40 PERCENT...ASSUMING THE IDEA OF A
FLAT RIDGE AND MORE CLIMATOLOGICAL DRY AIR SETTLES ACROSS THE
VALLEY.
WITH THE DRIER AIR WILL COME THE HOTTER TEMPERATURES...ALBEIT
SLOWLY AS THINGS START TO DRY OUT. CLEAR NIGHTS MAY PROMOTE SOME
FOG LATE WEDNESDAY NIGHT/EARLY THURSDAY AND AGAIN THURSDAY
NIGHT/EARLY FRIDAY...BUT NOT WORTH MENTIONING AT THIS POINT.
&&
.MARINE...AT 7 PM BUOY 42020 REPORTED SOUTHEAST WINDS AT 12 TO 16
KNOTS WITH SEAS 5.9 FEET AT 7 SECONDS. WINDS AND SEAS WILL SLOWLY
DECREASE THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE AREA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DOMINATE THE AREA ON
TUESDAY AND DECREASE BY THE MIDDLE OF THE WEEK INTO THE WEEKEND.
&&
.AVIATION...VFR CONDITIONS SHOULD PREVAIL TONIGHT WITH TEMPO MVFR IN
SHOWERS OR THUNDERSTORMS DURING THE DAY ON TUESDAY. WINDS WILL BE
LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 85 78 86 / 30 70 20 40
BROWNSVILLE 77 86 76 88 / 30 70 20 60
HARLINGEN 75 86 74 90 / 30 70 20 60
MCALLEN 74 86 74 90 / 60 70 20 60
RIO GRANDE CITY 74 86 75 91 / 60 70 30 40
SOUTH PADRE ISLAND 80 83 78 84 / 20 70 20 40
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...58/PHILO
AVIATION/MARINE...65/FLATT
Hazardous weather outlook, Jul 7, 3:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
429 PM CDT MON JUL 7 2008
TXZ248>257-082130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
429 PM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS OR THUNDERSTORMS...MAINLY DURING THE DAYTIME
HOURS CAUSING LOCALIZED FLOODING AND POOR VISIBILITIES. DRIVERS
SHOULD USE EXTREME CAUTION WHEN TRAVELING TO THEIR DESTINATIONS.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-082130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
429 PM CDT MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TONIGHT.
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CREATE HIGHER SEAS AND
WINDS FOR SMALL BOATERS TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CREATE HIGHER SEAS AND
WINDS FOR SMALL BOATERS TUESDAY AND WEDNESDAY WITH ACTIVITY
DIMINISHING THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- July 8, 12:00 AM CST to July 23, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Early month (July 1st to 8th) rainfall of 2 to 4 inches was not enough to reduce the initial Extreme (D3) Drought below Severe (D2) levels for Brooks County. These conditions would continue until the arrival of Hurricane Dolly on the 23rd, whose rains would finish the Drought of 2008.
Drought, Kenedy
- When
- July 8, 12:00 AM CST to July 23, 9:00 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Early month (July 1st to 8th) rainfall of 3 to 6 inches was not enough to reduce the initial Extreme (D3) Drought below Severe (D2) levels for Kenedy County through mid July. These conditions would continue until the arrival of Hurricane Dolly on the 23rd, whose rains would finish the Drought of 2008.
Drought, Jim Hogg
- When
- July 8, 12:00 AM CST to July 24, 3:00 AM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Early month (July 1st to 8th) rainfall of 3 to 6 inches was not enough to reduce the initial Extreme (D3) Drought below Severe (D2) levels for Jim Hogg County through mid July. These conditions would continue until the arrival of Hurricane Dolly on the 23rd, whose rains would finish the Drought of 2008.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128168, 128169, 128170.